Is the number on your scale soaring? Are your skinny jeans turning into super-stretch pants? Before you decide to go on a crash diet, you should know that late-night pizza binges are not necessarily the only reason you feel like you’re turning into a sumo wrestler. Once you identify the many factors that can contribute to weight gain, you can then figure out how to stop the bulge.
The culprit: Food
Too much: The most obvious reason you feel a pinch in your waistline might be the food you choose. Simply put, if you eat more than you burn, the excess will be stored as fat.
Take an inventory of your daily food and drink intake and determine what you can cut. Reduce or eliminate empty energy from sodas, juices with added sugar, alcohol, salty and high-fat snacks or fat-laden, fried items in the cafeteria.
Too little: The less frequent you eat, the greater the chance that your body holds on to calories, instead of burning them. Make sure you eat small meals every three to four hours to increase your metabolism.
The culprit: Lack of exercise
Have you been skipping regular workouts in favor of playing couch potato? Exercise is the perfect way to keep pounds off and to balance out an occasional overindulgence. If you feel the pinch, head to your campus gym and start sweating!
The culprit: Water
Women’s weight tends to fluctuate throughout the month due to hormonal changes. A rise in estrogen levels before menstruation promotes water retention for several days. No need to be concerned, even though your scale may show up to five pounds more. Most likely, the gain is only temporary and after just a few days your body will naturally rid itself of the excess water. Cut out salt and simple carbohydrates, such as sugar and white flour (cookies and sweets, white bread, refined pastas, white rice, potatoes) during the days before your period and you’ll feel a lot better.
The culprit: Medications
Certain prescription drugs can cause weight gain (for example, drugs commonly used to treat mood disorders, seizures, migraines, diabetes and high blood pressure). If you can rule out overeating and lack of exercise and you are taking any of these medications, check in with your doctor to figure out whether the medications play a role in your weight changes.
Below find a partial (and by far not exhaustive) reference list of some drugs that have been associated with weight gain:
- Steroids: prednisone
- Hormone replacement therapy
- Oral contraceptives
- Antidepressants: Elavil, Tofranil, Paxil, Zoloft, Wellbutrin, Prozac
- Antipsychotics: Zyprexa
- Antiseizure medications: Depakote
- Diabetes drugs: Diabeta, Diabinese
- High blood pressure drugs: Cardura, Inderal
- Heartburn drugs: Nexium, Prevacid
If you’re taking medications you think may cause your weight gain, do not stop taking them by yourself. Instead, speak with your doctor to determine whether your dose may need to be adjusted or whether a better pharmacologic option is available.
The culprit: Hypothyroidism
If your body doesn’t produce enough thyroid hormone you may experience weight gain; feel weak and constantly tired; develop dry hair and skin; and constipation. A blood test will help determine whether your thyroid is functioning properly.